MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSIST) BYPASS
Model Number 1403
Medical Device Problem Codes Battery Problem (2885); Power Problem (3010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the controller exhibited a controller fault alarm due to a depleted internal battery.The controller also exhibited an unexpected power loss.The controller was exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental correction is being submitted.D4 is being correction from 1420-controller to 1403 investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
This supplemental is being submitted for completed analysis and investigation.Product event summary: the controller was returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Failure analysis of the returned device revealed that the controller passed visual inspection and functional testing.The no power alarm performed as intended and there was no indication of an abnormality with the internal nickel-metal hydride (nimh) battery that powers the no power alarm.A review of the alarm log file revealed 29 critical battery alarms and 7 controller fault alarms logged on (b)(6) 2020 starting at 05:56:54.The critical battery alarms were the result of the patient allowing the batteries to deplete below 10% relative state of charge (rsoc).Log file analysis revealed that, at the time of the first critical battery alarm, bat313518 was connected to power port one (1) with 9% rsoc and bat314799 was connected to power port two (2) with 11% rsoc.Both batteries were then allowed to continue depleting, thus triggering controller fault alarms, which will occur if a battery is approaching 0% rsoc.Six (6) controller fault alarms were logged starting at 06:27:06 due to a battery approaching 0% rsoc.Log file analysis revealed a controller power up event at 07:29:35.The data point recorded before the power up event revealed that bat313518 was connected to power port one (1) and bat314799 was connected to power port two (2); both batteries were allowed to deplete completely, resulting in a loss of power to the controller.Several additional power up events were then logged between 07:41:58 and 09:11:45.The controller was without power for a maximum of 2 hours, 48 minutes, and 21 seconds.Additionally, a controller fault alarm was logged at 07:45:26 due to a fault in the controller¿s active power selection (aps) circuit.The aps circuit manages the selection of the active power source.When the main integrated chip senses that the current from the aps circuit is outside the normal or expected range, a controller fault alarm is triggered.The controller fault alarm was likely triggered due to the depleted batteries being connected to the controller with a very low rsoc and a low output voltage, resulting in a current below the expected range in the aps circuit.As a result, the reported controller fault alarm event was confirmed.However, the reported depleted internal battery event could not be confirmed.The most likely root cause of the observed critical battery alarms, reported controller fault alarms, and loss of power can be attributed to the patient allowing batteries to depleting below 10%.The batteries likely recovered enough charge to start the controller again, but quickly depleted, causing additional controller power up events.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key11109519
Report Number3007042319-2021-00010
Device Sequence Number17108431
Product Code DSQ
UDI-Device Identifier00888707000116
UDI-Public00888707000116
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2016
Device Model Number1403
Device Catalogue Number1403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer02/18/2021
03/25/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date03/02/2021
03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age69 YR
Patient Weight96